Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 280, NWS Norman, OK

May 24, 2011Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2011, 8:44 PM CDT for Atoka County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 8:44 PM CDT (01:44 UTC)
Expired
May 24, 2011, 9:21 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Atoka County, OK

The radar

The Norman radar (KTLX), 151 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:47 PM CDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2867 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
6.2
Supercell composite
44.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS54 KOUN 250144
SVROUN
OKC005-250245-
/O.NEW.KOUN.SV.W.0280.110525T0144Z-110525T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 945 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF WARDVILLE
  TO 3 MILES EAST OF STRINGTOWN...MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...CHOCKIE...
  STRINGTOWN AND WARDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3459 9576 3443 9611 3469 9605 3469 9589
      3468 9588 3464 9587 3460 9587 3460 9575
      3459 9575
TIME...MOT...LOC 0144Z 275DEG 36KT 3469 9586 3445 9598

$$


CJS
1 follow-up statement
237 
WWUS54 KOUN 250221
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT TUE MAY 24 2011

OKC005-250231-
/O.CAN.KOUN.SV.W.0280.000000T0000Z-110525T0245Z/
ATOKA OK-
921 PM CDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN ATOKA COUNTY...

THE STORMS HAVE MOVED OUT OF THE AREA.

LAT...LON 3459 9576 3443 9611 3469 9605 3469 9589
      3468 9588 3464 9587 3460 9587 3460 9575
      3459 9575
TIME...MOT...LOC 0221Z 275DEG 36KT 3466 9541 3442 9553

$$


CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:57 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 24, 6:57 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT TUE MAY 24 2011

.AVIATION...
/00Z TAFS/ THE THUNDERSTORM THREAT HAS LARGELY MOVED EAST OF ALL
TAF SITES...WITH LINGERING SHOWERS OR POSSIBLY A LIGHTNING STRIKE
AT KOKC...KOUN...OR KPNC THROUGH 01Z. BLOWING DUST HAS RESULTED
IN SOME IFR VISIBILITY AT KLAW/KSPS...AND DUST MAY AFFECT
KCSM/KHBR PRIOR TO SUNSET. PREDOMINANTLY VFR CONDITIONS ARE
EXPECTED FROM AROUND 03Z THROUGH THE END OF THE TAF
PERIOD...EXCEPT FOR POSSIBLE MVFR CEILINGS/ISOLATED TSRA IN
NORTHERN OK ON WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 218 PM CDT TUE MAY 24 2011/

DISCUSSION...
STORM INITIATION HAS OCCURRED IN WESTERN OK...AHEAD OF A DRYLINE
WHERE THE MID LEVEL CAP IS WEAKEST. WE STILL EXPECT A BROKEN LINE
OF STRONG TO SEVERE THUNDERSTORMS TO FORM ALONG THE DRYLINE...THEN
MOVE EAST. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR THE OUN CWA
EAST OF THE DRYLINE...AND IS VALID UNTIL 10 PM. THE SEVERE WEATHER
RISK IS EXPECTED TO DECLINE IN THE OUN CWA BY MIDNIGHT.

STRONG SOUTHWEST WINDS AND VERY DRY AIR SHOULD CONTINUE TO AFFECT
FAR WESTERN PORTIONS OF THE CWA INTO THIS EVENING...SO THE RED FLAG
WARNING WILL BE LEFT AS IS. FOR WEDNESDAY...THOUGH TEMPERATURES WILL
BE COOLER... MODERATE NORTHWEST WINDS AND DRY AIR MAY RESULT IN
MEETING RED FLAG CRITERIA AGAIN IN PORTIONS OF WESTERN NORTH TEXAS.
A RED FLAG WATCH WILL BE ISSUED FOR THESE AREAS WEDNESDAY AFTERNOON.
THOUGH IT SHOULD BE COOLER IN OK...MODERATE NORTHWEST WINDS WILL
ELEVATE WILDFIRE CONCERNS IN FAR WESTERN OK AS WELL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY ESPECIALLY IN NORTHERN
OKLAHOMA... BUT SEVERE THUNDERSTORMS ARE UNLIKELY. RELATIVELY COOL
WEATHER IS EXPECTED ON WEDNESDAY AND THURSDAY...WITH THURSDAY
EXPECTED TO BE DRY.

NO CHANGES TO THE FORECAST HAVE BEEN MADE FROM FRIDAY ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  81  56  78 /  50  30  10   0
HOBART OK         57  80  52  78 /  10  10  10   0
WICHITA FALLS TX  60  88  58  84 /  20  10  10   0
GAGE OK           58  73  47  80 /  20  20  10   0
PONCA CITY OK     59  73  55  74 /  60  50  20   0
DURANT OK         67  84  58  78 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004-005-009>011-
     014>017-021>023-033>038-044.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-014-
     021-033-034-036.

TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR TXZ083>085-087-088.

&&

02/25/03
TAYLOR
Hazardous weather outlook, May 24, 8:30 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT TUE MAY 24 2011

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
830 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF A
MADILL TO HOLDENVILLE LINE. THERE IS A SLIGHT RISK WEST OF THE
MODERATE RISK AREA AND EAST OF A MEDFORD TO STILLWATER TO ARDMORE
LINE.

TIMING...
THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT.

IMPACTS...
THE GREATEST POTENTIAL FOR TORNADOES THIS EVENING WILL REMAIN MAINLY
SOUTHEAST OF A HOLDENVILLE TO MADILL LINE.

DESTRUCTIVE HAIL...POSSIBLY LARGER THAN BASEBALLS...AND DAMAGING
STRAIGHT LINE WIND WILL ALSO BE POSSIBLE IN THE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS...ESPECIALLY IN
SOUTHEAST OKLAHOMA...SHOULD REMAIN PREPARED FOR SEVERE WEATHER
OPERATIONS THROUGH THE EVENING.

DISCUSSION...
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING...MAINLY OVER
PARTS OF SOUTHEAST OKLAHOMA. VERY MOIST AND UNSTABLE AIR REMAINS IN
PLACE OVER SOUTHEAST OKLAHOMA...AND SIGNIFICANT SEVERE WEATHER
WILL CONTINUE INTO THE EVENING. WITH VERY UNSTABLE CONDITIONS...AND
STRONG WINDS AT ALL LEVELS OF THE ATMOSPHERE...THE ENVIRONMENT WILL
SUPPORT LONG-LIVED SUPERCELLS WITH A CONTINUED RISK FOR TORNADOES.
GIANT HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED.

THE RISK OF SEVERE WEATHER WILL SHIFT INTO FAR EASTERN OKLAHOMA BY
AROUND MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY OVER NORTHERN
OKLAHOMA...BUT THE RISK OF SEVERE WEATHER WILL BE VERY LOW. THERE
ALSO WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL AND EASTERN
OKLAHOMA FRIDAY AND FRIDAY NIGHT. SOME SEVERE STORMS WILL BE
POSSIBLE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM WEDNESDAY.

In the hours before

Special weather statement, May 24, 3:43 PM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT TUE MAY 24 2011

TXZ089-242100-
ARCHER TX-
343 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF LAKE KICKAPOO...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3364 9896 3369 9895 3383 9893 3383 9866
      3359 9883
Special weather statement, May 24, 3:44 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT TUE MAY 24 2011

OKZ012-019-024-025-027>029-242100-
LOGAN OK-GARFIELD OK-CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-GRADY OK-
MCCLAIN OK-
344 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
GARFIELD...GRADY...LOGAN...MCCLAIN AND OKLAHOMA COUNTIES.

A LINE OF THUNDERSTORMS PRODUCING TORNADOES WILL BE MOVING INTO
CENTRAL OKLAHOMA LATE THIS AFTERNOON.

TIMES OF ARRIVAL AND GREATEST DANGER ARE:

WESTERN SIDES OF THE OKLAHOMA CITY METRO AREA...415-500 PM.
DOWNTOWN OKLAHOMA CITY...445-515 PM.
EDMOND...445-515 PM.
NORMAN AND MOORE...500-545 PM.
ENID...345-415 PM.
CHICKASHA...400-430 PM.
EL RENO...400-430 PM.
CHICKASHA...400-430 PM.
GUTHRIE...445-530 PM.

THESE ARE PLANNING ESTIMATES ONLY.  RELY ON TORNADO WARNINGS FOR
NOTIFICATION IN SPECIFIC AREAS.

LAT...LON 3644 9771 3600 9737 3593 9721 3511 9724
      3498 9798 3546 9801 3570 9762
Special weather statement, May 24, 3:49 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT TUE MAY 24 2011

OKZ023-242100-
CADDO OK-
349 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CADDO COUNTY.

AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOONE...MOVING
NORTHEAST AT 45 MPH. A TORNADIC THUNDERSTORM ALSO CONTINUES TO MOVE
ACROSS NORTHERN CADDO COUNTY NEAR HINTON.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3514 9855 3511 9815 3486 9839 3486 9862
      3490 9862

CJS
Local storm report, May 24, 8:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             LAWTON                  34.60N 98.42W
05/24/2011  E1.75 INCH       COMANCHE           OK   BROADCAST MEDIA

            WEST LAWTON

0418 PM     HAIL             WICHITA FALLS           33.91N 98.50W
05/24/2011  E1.00 INCH       WICHITA            TX   TRAINED SPOTTER

            LOOP 11 ANS US 287

0635 PM     HAIL             HEALDTON                34.23N 97.49W
05/24/2011  E1.00 INCH       CARTER             OK   FIRE DEPT/RESCUE

0631 PM     TSTM WND GST     TINKER AIR FORCE BASE   35.42N 97.39W
05/24/2011  M69 MPH          OKLAHOMA           OK   ASOS

0700 PM     TSTM WND GST     3 W MARLOW              34.64N 98.01W
05/24/2011  M69 MPH          STEPHENS           OK   AMATEUR RADIO

0701 PM     HAIL             1 SE HEALDTON           34.22N 97.47W
05/24/2011  E1.00 INCH       CARTER             OK   AMATEUR RADIO

&&

DW
Local storm report, May 24, 8:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     MADILL                  34.09N 96.77W
05/24/2011  E60 MPH          MARSHALL           OK   EMERGENCY MNGR

0708 PM     TSTM WND GST     5 E RUBOTTOM            33.94N 97.37W
05/24/2011  E65 MPH          LOVE               OK   PUBLIC

&&

JPIKE
Local storm report, May 24, 8:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 SW NEWCASTLE          35.23N 97.62W
05/24/2011  E2.75 INCH       MCCLAIN            OK   NWS EMPLOYEE

0607 PM     HAIL             NORMAN                  35.22N 97.44W
05/24/2011  M1.75 INCH       CLEVELAND          OK   NWS EMPLOYEE

            NATIONAL WEATHER CENTER

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:11 PM CDTSevere Thunderstorm WarningOUNLove34 min
May 24, 7:13 PM CDTTornado WarningOUNSeminole17 min
May 24, 7:19 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc41 min
May 24, 7:25 PM CDTSevere Thunderstorm WarningOUNCarter, Marshall65 min
May 24, 7:29 PM CDTTornado WarningOUNLove, Marshall46 min
May 24, 7:33 PM CDTTornado WarningOUNJohnston42 min
May 24, 7:39 PM CDTTornado WarningOUNMarshall51 min
May 24, 7:46 PM CDTTornado WarningOUNCoal44 min
May 24, 7:54 PM CDTTornado WarningOUNAtoka, Bryan, Johnston51 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningOUNBryan62 min
May 24, 8:06 PM CDTTornado WarningOUNAtoka, Coal39 min
May 24, 8:20 PM CDTTornado WarningOUNBryan55 min
May 24, 8:23 PM CDTSevere Thunderstorm WarningOUNAtoka67 min
May 24, 8:29 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole61 min
May 24, 9:00 PM CDTSevere Thunderstorm WarningOUNBryan60 min
May 24, 9:17 PM CDTTornado WarningOUNBryan28 min
May 24, 9:32 PM CDTSpecial Weather StatementOUNHughes28 min
May 24, 9:48 PM CDTSpecial Weather StatementOUNHughes27 min
May 24, 10:05 PM CDTSpecial Weather StatementOUNBryan25 min
May 25, 1:49 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Ellis and 10 more17 hr
May 25, 2:01 AM CDTSpecial Weather StatementOUNHarper59 min
May 25, 3:09 AM CDTSpecial Weather StatementOUNEllis, Harper, Woods, Woodward51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.